Alert archive / Colorado / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 174, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this severe thunderstorm warning at Aug 4, 2020, 3:10 PM MDT for Weld County, Colorado. It was in force for 50 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 4, 2020, 3:10 PM MDT (21:10 UTC)
- Expired
- Aug 4, 2020, 4:00 PM MDT
- In force
- 50 min
- Issued by
- NWS Denver/Boulder, CO
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
County Weld County, CO
The radar
The Cheyenne radar (KCYS), 46 km from the middle of the area, began a volume at 21:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 4, 3:20 PM MDT | HAIL 2 | 4 S Carr, CO | TIME ESTIMATED BY RADAR. |
| Aug 4, 3:25 PM MDT | HAIL 0.75 | 1 S Galeton, CO | TIME ESTIMATED BY RADAR. |
| Aug 4, 4:01 PM MDT | HAIL 1.75 | 1 Wsw Ault, CO | REPORT OF GOLF BALL SIZED HAIL ON THE WEST SIDE OF AULT ON STATE ROUTE 14. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 10 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 4, 1:46 PM MDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 9.2 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 115 J/kg
- Mixed-layer CIN
- -462 J/kg
- Mixed-layer LCL
- 2368 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 42 m²/s²
- 0-3 km storm-relative helicity
- 103 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
481
WUUS55 KBOU 042110
SVRBOU
COC123-042200-
/O.NEW.KBOU.SV.W.0174.200804T2110Z-200804T2200Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Denver CO
310 PM MDT Tue Aug 4 2020
The National Weather Service in Denver Colorado has issued a
* Severe Thunderstorm Warning for...
Northwestern Weld County in northeastern Colorado...
* Until 400 PM MDT.
* At 309 PM MDT, a severe thunderstorm was located over Pierce, or
15 miles north of Greeley, moving southeast at 20 mph. Another
severe storm was located near Carr.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees. People and
animals outdoors will be injured. Expect hail damage to
roofs, siding, windows, and vehicles. Hail may accumulate
on roadways causing hazardous travel.
* Locations impacted include...
Eaton, Ault, Pierce, Nunn, Purcell, Carr, Galeton, Gill, Rockport,
Briggsdale and Barnesville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4085 10453 4064 10426 4042 10451 4063 10483
4077 10495 4091 10494 4093 10488
TIME...MOT...LOC 2109Z 293DEG 16KT 4065 10473
HAIL...1.50IN
WIND...60MPH
$$
GIMMESTAD1 follow-up statement
237
WWUS55 KBOU 042136
SVSBOU
Severe Weather Statement
National Weather Service Denver CO
336 PM MDT Tue Aug 4 2020
COC123-042200-
/O.CON.KBOU.SV.W.0174.000000T0000Z-200804T2200Z/
Weld CO-
336 PM MDT Tue Aug 4 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM MDT
FOR NORTHWESTERN WELD COUNTY...
At 335 PM MDT, a severe thunderstorm was located near Galeton, or 8
miles northeast of Greeley, moving southeast at 25 mph. Additional
severe storms were just west of Nunn and just north of Rockport.
HAZARD...Two inch hail and 60 mph wind gusts.
SOURCE...Radar indicated. The public reported 2 inch diameter hail
4 miles south of Carr.
IMPACT...Expect damage to roofs, siding, and trees. People and
animals outdoors will be injured. Expect hail damage to
roofs, siding, windows, and vehicles. Hail may accumulate
on roadways causing hazardous travel.
Locations impacted include...
Eaton, Ault, Pierce, Nunn, Purcell, Carr, Galeton, Gill, Rockport,
Briggsdale and Barnesville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4085 10453 4064 10426 4042 10451 4063 10483
4077 10495 4091 10494 4093 10488
TIME...MOT...LOC 2135Z 328DEG 23KT 4050 10462
HAIL...2.00IN
WIND...60MPH
$$
GIMMESTADWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 4, 2:30 PM MDT, 40 minutes earlier.
Area forecast discussion, Aug 4, 2:30 PM MDT, 40 minutes before
Area Forecast Discussion National Weather Service Denver/Boulder CO 230 PM MDT Tue Aug 4 2020 .SHORT TERM...(This evening through Wednesday) Issued at 229 PM MDT Tue Aug 4 2020 Still expecting a fairly active afternoon. Best chance of severe thunderstorms will be along and east of the I25 corridor this afternoon and evening. ML CAPE 1500-2000 j/kg with Bulk Shear 35-45 kts this afternoon. Airmass is still capped over the plains, but that should be done shortly. Storms fairly well from northwest to southeast across the forecast area. Latest HRRR still develops the strongest thunderstorms out of WY after 3 pm, and into the Denver, Castle Rock and Limon areas 5-7 pm. Can't rule out some outflow boundaries triggering off more thunderstorms further west. Large hail and damaging winds the main threat, but sufficient shear for a short lived tornado or two. Most of the thunderstorm activity should be done by 10 pm with some lingering showers through midnight. The upper ridge will be centered along the AZ/NM border this afternoon will shift more into the eastern NM by Wednesday afternoon. This will allow for the northwesterly flow aloft to have more of a westerly component to it on Wednesday, The ML CAPE and Bulk Shear values are fairly similar for the northeast CO on Wednesday. SPC has northeast CO in another Marginal/Slight Risk category Wednesday. Only difference, is that the focus may shift more to the northeast plains. .LONG TERM...(Wednesday night through Tuesday) Issued at 115 PM MDT Tue Aug 4 2020 Scattered to numerous showers and thunderstorms are expected across the eastern plains early Wednesday evening. With MLCAPE of up to 2000 J/kg and Bulk shear near 40 knots some of the storms are expected to be strong to severe. Isolated showers and storms will remain possible into the early evening along the Front Range. Except for a few showers over the eastern plains, all the convective activity is expect to dissipate or be east of the area by midnight. The upper level ridge axis will drift east over the Central Rockies on Thursday. A drier west/southwest flow aloft will prevail under this pattern. Precipitable water values fall below a half inch across the higher terrain and Front Range. A surface trough sets up over eastern Colorado Thursday afternoon. To the east of this, southeast winds will transport low level moisture into the area with dew points staying the 50s. This will lead to MLCAPE of 2000 J/kg. Bulk shear will be a little less, around 35 knots. Still could see some strong to severe storms here through the early evening. With the drier air in place, high temperatures are expected to climb into the lower 90s along the Urban Corridor. On Friday, the upper level ridge continues to slowly drift eastward and will be centered over the Central Plains. This will put Colorado under a southwesterly flow aloft. The surface trough is expected to be near the eastern Colorado border with Nebraska and Kansas. Dry westerly flow across the area is expected to result in dry conditions and warm temperatures. Highs should reach the lower to mid 90s for most of northeast Colorado. A few high based showers and storms can't be ruled out over the higher terrain. If this convection forms, it will produce more wind than rain. For the weekend, the upper level ridge over the Central Plains Saturday will retrograde west over the Center Rockies Sunday due to a trough tracking across southern Canada. For our weather, dry west to southwest flow aloft and at the surface will prevail. This is expected to keep very warm and dry conditions in place. Dry conditions will persist into early next week as the upper level ridge remains parked over the region. Highs will continue to be very warm with 90s over northeast Colorado. Chances for precipitation continues to be very low. It anything forms, it will be high based and produce little if any rainfall. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 229 PM MDT Tue Aug 4 2020 North to northeast winds this afternoon may swing more to the northwest in the next hour or two. Strong to severe thunderstorms may still impact the terminals late this afternoon, with the HRRR showing some fairly strong outflow boundaries. Main time frame will be 4-7 pm this evening. Will not include this in the terminals but large hail and wind gusts 50-60 kts will be possible if the storms get severe. By this evening winds will become more southeast and then go to drainage by midnight. Once the storms shift to the southeast, then the southeast drainage wind this evening may have more of a kick to them. Winds will eventually weaken and get back to south/southwesterly drainage after 10 pm. VFR will prevail, but if a storm passes directly over the terminals, then ILS/MVFR restrictions in heavier rain/hail may briefly develop. && .BOU WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...Cooper LONG TERM...Meier AVIATION...Cooper
Hazardous weather outlook, Aug 4, 10:19 AM MDT, 4 hours 51 minutes before
Hazardous Weather Outlook National Weather Service Denver/Boulder CO 1019 AM MDT Tue Aug 4 2020 COZ030>051-051630- Jackson County Below 9000 Feet- West Jackson and West Grand Counties Above 9000 Feet- Grand and Summit Counties Below 9000 Feet- South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- South and Southeast Grand/West Central and Southwest Boulder/ Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Central and Southeast Park County- Larimer County Below 6000 Feet/Northwest Weld County- Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Elbert/Central and East Douglas Counties Above 6000 Feet- Northeast Weld County-Central and South Weld County-Morgan County- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County-Sedgwick County-Phillips County- 1019 AM MDT Tue Aug 4 2020 This hazardous weather outlook is for northeast and north central Colorado. .DAY ONE...Today and Tonight Scattered thunderstorms will develop again this afternoon over the Front Range foothills and the urban corridor. The storms will move toward the southeast and will be mainly south of Denver by mid evening. One or two severe storms will be possible with hail up to 2 inches in diameter and wind gusts to 70 mph. The severe storm threat will mainly be along and near the Front Range foothills, including the Denver-Boulder metro area from 3 PM to 7 PM. Further to the east, thunderstorms will be weaker and less numerous but could still produce small hail and brief heavy rain. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Scattered thunderstorms will develop again Wednesday afternoon and track eastward through the afternoon and evening hours. Some storms could become severe along the Front Range and across the eastern plains. Drier air starts to move in from the west Thursday bringing dry conditions for much of the area. Moisture hangs on over the eastern plains for a chance of thunderstorms Thursday afternoon and evening. It will be mostly dry Friday through early next week. A few weak high based showers and thunderstorms that produce gusty winds and light rain will be possible. .SPOTTER INFORMATION STATEMENT... Spotter activation will be needed after 2 PM.
The office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 4, 3:47 PM MDT | Severe Thunderstorm Warning | BOU | Weld | 43 min |
| Aug 4, 3:57 PM MDT | Severe Thunderstorm Warning | BOU | Weld | 48 min |
| Aug 4, 4:18 PM MDT | Areal Flood Advisory | BOU | Weld | 117 min |
| Aug 4, 4:30 PM MDT | Severe Thunderstorm Warning | BOU | Weld | 45 min |
| Aug 4, 4:37 PM MDT | Severe Thunderstorm Warning | BOU | Weld | 53 min |
| Aug 4, 4:50 PM MDT | Special Weather Statement | BOU | Washington | 55 min |
| Aug 4, 5:03 PM MDT | Severe Thunderstorm Warning | BOU | Washington | 42 min |
| Aug 4, 5:13 PM MDT | Severe Thunderstorm Warning | BOU | Arapahoe, Elbert, Lincoln, Washington | 47 min |
| Aug 4, 5:22 PM MDT | Special Weather Statement | BOU | Adams | 38 min |
| Aug 4, 5:30 PM MDT | Special Weather Statement | BOU | Weld | 45 min |
| Aug 4, 5:42 PM MDT | Severe Thunderstorm Warning | BOU | Washington | 48 min |
| Aug 4, 5:57 PM MDT | Severe Thunderstorm Warning | BOU | Adams, Boulder, Broomfield, Weld | 48 min |
| Aug 4, 5:58 PM MDT | Severe Thunderstorm Warning | BOU | Lincoln | 35 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.